Alert archive / Missouri / Tornado Warnings in 2008

Tornado Warning 173, NWS Springfield, MO

September 11, 2008Ozark County, Missouri

NWS Springfield, MO issued this tornado warning at Sep 11, 2008, 6:48 PM CDT for Ozark County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2008, 6:48 PM CDT (23:48 UTC)
Expired
Sep 11, 2008, 7:30 PM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County Ozark County, MO

The radar

The Springfield radar (KSGF), 114 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KSGF 112348
TORSGF
MOC153-120030-
/O.NEW.KSGF.TO.W.0173.080911T2348Z-080912T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT THU SEP 11 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN OZARK COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 730 PM CDT.

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES SOUTHWEST OF GAINESVILLE...OR 31 MILES SOUTH OF
  AVA...MOVING NORTHEAST AT 14 MPH.

* THE TORNADO WILL BE NEAR...
  GAINESVILLE BY 715 PM CDT.

THE TOWNS OF HARDENVILLE...TECUMSEH AND ZANONI ARE ALSO IN THE PATH
OF THIS TORNADIC STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3654 9259 3675 9236 3653 9216 3649 9236
      3649 9254
TIME...MOT...LOC 2348Z 235DEG 12KT 3652 9248

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS53 KSGF 120006
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT THU SEP 11 2008

MOC153-120030-
/O.CON.KSGF.TO.W.0173.000000T0000Z-080912T0030Z/
OZARK MO-
706 PM CDT THU SEP 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
OZARK COUNTY...

AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR GAINESVILLE...OR 30 MILES SOUTHEAST OF AVA...
MOVING NORTHEAST AT 17 MPH.

THIS TORNADO WILL BE NEAR...
  GAINESVILLE BY 715 PM CDT.

THE TOWNS OF HARDENVILLE...TECUMSEH AND ZANONI ARE IN THE PATH OF
THIS TORNADO.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE 
DAMAGING HAIL UP TO HALF DOLLAR SIZE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3658 9254 3675 9236 3653 9216 3649 9236
      3649 9247
TIME...MOT...LOC 0006Z 233DEG 14KT 3656 9244

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Sep 11, 3:06 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 11, 3:06 PM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT THU SEP 11 2008

.DISCUSSION...

SHORT TERM (THROUGH FRIDAY MORNING)...

THE BEGINNING OF A WET WEEKEND IS UNDERWAY AS ONGOING RAINFALL
ASSOCIATED WITH WARM AIR AND MOISTURE ADVECTION FROM THE SOUTH WILL
CONTINUE TO PUMP FUEL FOR RAINFALL INTO THE REGION. IN ADDITION TO
THE LOW LEVEL MOISTURE MOVING INTO THE REGION...A NICE TROPICAL FEED
OF MOISTURE IN THE SOUTHWEST FLOW FROM LOWELL...IS CONTINUING TO
BRING RELETIVELY DEEP MOISTURE INTO THE CENTER OF THE COUNTRY AS
WELL. PLENTY OF MOISTURE AND DECIENT ISENTROPIC LIFT WITH
CONDENSATION PRESSURE DEFICITS LESS THAN 20MB ACROSS CENTRAL
MISSOURI SHOULD KEEP THE RAINFALL MACHINE RUNNING INTO FRIDAY. WHILE
NOT EXPECTING ANY HEAVY RAINFALL INTO FRIDAY...THIS WILL ONLY HELP
TO SET THE STAGE FOR THE WEEKENDS RAIN BY SATURATING ALREADY WET
GROUND.

HATCH

LONG TERM (FRIDAY THROUGH THURSDAY)...

THE MAIN FORECAST CONCERNS INCLUDE JUST HOW MUCH RAIN WILL FALL
AND OVER WHAT TIME PERIOD AS A COLD FRONT AND HURRICANE REMNANTS
WILL BOTH AFFECT THE CWA.

EXPECT THE FRONTAL BOUNDARY TO REMAIN NORTHWEST OF THE CWA THROUGH
EARLY SATURDAY. THIS FRONT HAS AMPLE MOISTURE AND LIFT TO WORK
WITH AND WILL PRODUCE SOME VERY HEFTY RAINS. WHILE ITS CURRENT
POSITION IS PROVIDING SOME DECENT RAIN TO PORTIONS OF THE
CWA...EXPECT THAT THE APPROACHING SHORT WAVE TROUGH FROM THE
WEST AS WELL AS THE EFFECTS OF HURRICANE IKE WILL ACT TO ACTUALLY
PULL THE FRONTAL BOUNDARY AND MUCH OF ITS ASSOCIATED PRECIP
FURTHER NORTH. THUS HAVE LOWERED POPS AND QPF AMOUNTS FOR MUCH OF
THE CWA THROUGH SAT MORNING. EVEN WITHOUT THE DIRECT FRONTAL
INFLUENCE...MAY HAVE TO WATCH FOR THUNDERSTORM DEVELOPMENT FRIDAY
AFTERNOON AS TEMPERATURES WARM INTO THE MID 80S. WE MAY BECOME
UNSTABLE ENOUGH TO SET A FEW STORMS OFF WAY OUT AHEAD OF THE
BOUNDARY ITSELF.

A SECONDARY SHORT WAVE WILL MOVE ACROSS THE NORTHERN PLAINS ON
SATURDAY...HELPING TO PROPEL THE COLD FRONT TO THE SOUTH. THIS
WILL ESSENTIALLY BRING THE PRECIPITATION ALONG WITH IT. AS THE
FRONT WORKS SOUTH...IT WILL HAVE AN INCREASINGLY TROPICAL AIRMASS
TO WORK WITH AS THE REMNANTS OF HURRICANE IKE MOVE UP INTO THE
REGION. EXPECT WIDESPREAD HEAVY RAIN WITH THIS SYSTEM...
PARTICULARLY BETWEEN 06Z SUNDAY AND 00Z MONDAY. THE SYSTEM SHOULD
BE ACCELERATING AND SCOOT ON OUT BY MONDAY AFTERNOON. DESPITE THE
ACCELERATION...RAINFALL RATES WILL BE QUITE HIGH AND AM A
EXPECTING WIDESPREAD 4 TO 7 INCHES OF RAIN WITH MAXIMUM RATES
APPROACHING 3 INCHES PER 6 HOURS.

TEMPERATURES WILL BE QUITE COOL IN THE WAKE OF THE COLD
FRONT...BUT DRY WEATHER LOOKS TO RETURN FOR THE REMAINDER OF THE
FORECAST PERIOD. TEMPERATURES ON TUESDAY ARE OF PARTICULAR CONCERN
AS THEY MAY DROP SUBSTANTIALLY DEPENDING ON THE OVERALL TIMING AND
STRENGTH OF AN AREA OF SURFACE HIGH PRESSURE BUILDING IN.

BARJENBRUCH

&&

.AVIATION...

FOR THE 18Z TAFS...CURRENT AREA OF PRECIPITATION AND IFR NOW OVER THE
JOPLIN TERMINAL AND WILL SLOWLY SPREAD TO THE NORTHEAST THROUGH
THE EVENING. DOWNSTREAM OBSERVATIONS AND MODELS ARE IN GOOD
AGREEMENT AND HAVE KEPT MVFR TO IFR CONDITIONS ACROSS THE REGION
THROUGH THE FORECAST PERIOD. WILL HAVE TO MONITOR OVERNIGHT
CONDITIONS AS THERE MAY BE SOME BRIEF CLEARING OF THE LOW CEILINGS
AFTER 12Z MAINLY FOR SPRINGFIELD.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 11, 4:30 PM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT THU SEP 11 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
 THIS AFTERNOON AND EVENING. A FEW OF THESE MAY BE ABLE TO BECOME
 SEVERE LATE THIS AFTERNOON AND INTO THE EARLY EVENING
 HOURS...MAINLY ALONG AND SOUTH OF A ROLLA...TO OZARK...TO
 CASSVILLE LINE. ISOLATED TORNADOES...HAIL TO THE SIZE OF
 QUARTERS...AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE POSSIBLE
 WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL
 MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS
 FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD
 SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY
 CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE
 POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY
 THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD
 POTENTIAL OUTLOOK FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
 EVENING ALONG AND SOUTH OF A ROLLA...TO OZARK...TO CASSVILLE
 LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:53 PM CDTTornado WarningSGFTaney37 min
Sep 11, 4:21 PM CDTTornado WarningSGFDouglas, Ozark, Taney39 min
Sep 11, 4:59 PM CDTTornado WarningSGFDouglas, Ozark, Taney46 min
Sep 11, 6:34 PM CDTTornado WarningSGFDouglas, Howell, Texas26 min
Sep 11, 6:55 PM CDTTornado WarningSGFOzark, Taney35 min
Sep 11, 6:58 PM CDTTornado WarningSGFHowell, Texas32 min

Nearby

Tornado Warnings in Missouri, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.